Tainted Heroin Warnings Blanket Pa. As Overdose Deaths Swell
Heroin overdoses are a routine part of life in the emergency room, and they're fairly easy to treat. Dr. Bruce MacLeod is used to seeing them at Western Pennsylvania Hospital in Pittsburgh, Pa.
But over the last week, West Penn and other area hospitals have seen an increase in the number and severity of opiate overdose cases coming into emergency rooms.
"A number of them came in that had already died, so that's unusual," MacLeod says. "We saw that echo across western Pennsylvania."
Public health officials are blaming a tainted batch of heroin for at least 22 deaths in western Pennsylvania over the last week and a half. More are possible, they say, but their warnings are unlikely to deter all users, so they're teaching addicts how to recognize the signs of an overdose — and how to get help.
Overdose Deaths Spike
Last Friday, Allegheny County Medical Examiner Karl Williams saw three overdose deaths; on Saturday, four more.
"These four were distinctive because they all came in as obvious narcotic overdoses," Williams says. "They all came in with injection sites. They all came in with stamp bags and paraphernalia."
A stamp bag is the unit in which heroin is typically sold, at a cost of about $10 apiece. The ones in southwestern Pennsylvania right now have been labeled with brand names Theraflu and Bud Ice.
Williams says he thought the powder in the bags looked familiar, like something he'd seen associated with a rash of opiate overdose deaths in 1988 and 2006.
"The first drug that came to mind as something that might be sold as or mixed with heroin was fentanyl," he says.
Williams was right. The bags contained fentanyl, an opioid that is 10 to 100 times stronger than morphine.
Caroline Acker, who teaches the history of medicine and public health at Carnegie Mellon University, says that often, when users find out about a stronger drug on the streets, they actually seek it out.
"That is the kind of thinking that probably underlies what may seem paradoxical to us," says Acker, who is also a co-founder of Prevention Point Pittsburgh, a needle exchange program. "'That which killed this person is what I now want to buy.' But it's not completely irrational when you understand the ways addicts struggle to manage their addictions."
That's why there's something extra in the bags of clean needles Ron Johnson is handing out at Prevention Point's exchange site in Pittsburgh this week. Johnson is a former heroin addict himself. He's been clean for 29 years.
"If you look in that bag, you'll see in the green bag a flier, letting them know about the potency and what's going on," he says. "Says here, 'Deaths from fentanyl added to heroin have been confirmed in Allegheny County,' " he reads.
Warnings are unlikely to deter heroin users, so the flier also explains how to identify an opiate overdose and what to do if you're with someone who you think has overdosed.
"You need to breathe for them if they're not breathing; call 911," says Alice Bell, who works to prevent overdose deaths among IV drug users. "We teach people how to administer naloxone, which is the antidote to an opiate overdose."
Tracking Down Dealers
Naloxone helped save the lives of three people who overdosed in the small town of Zelionople, about 30 miles north of Pittsburgh.
Police Chief Jim Miller says one of the overdoses happened at the home of a suspected heroin dealer, who they'd been investigating for years.
"Our big break was when our officer went in on the overdose, and did see the heroin laying there, it was confiscated, and that was used as part of the probable cause to get a warrant," Miller says.
The suspect, a 41-year-old mother of three, was taken into custody after officers from the state Attorney General's office found 18 stamp bags in her apartment.
A handful of other arrests have yielded thousands of bags. Some are marked "Sky High," and authorities now suspect that dealers might be re-branding the fentanyl-laced heroin.
Source: NPR [http://www.npr.org/2014/02/01/269750147/tainted-heroin-blamed-for-overdose-deaths-in-pennsylvania?ft=3&f=1003,1004,1007,1013,1014,1017,1019,1128]